Which medications and herbal supplements should be avoided by people with lupus?
Dr. Amr H. Sawalha is a Scientist at the Oklahoma Medical Research Foundation as well as an Associate Professor of Medicine at the University of Oklahoma Health Sciences Center and a Staff Physician for the U.S. Department of Veterans Affairs.
Dr. Amr H. Sawalha is a Scientist at the Oklahoma Medical Research Foundation as well as an Associate Professor of Medicine at the University of Oklahoma Health Sciences Center and a Staff Physician for the U.S. Department of Veterans Affairs.See all of Amr H. Sawalha, MD's answers.
Whenever possible, people with lupus should avoid taking sulfa-containing antibiotics (or sulfonamides) as these drugs can exacerbate lupus symptoms in some individuals. People with lupus are also more likely to be allergic to sulfonamides compared to the general population. Trimethoprim/sulfamethoxazole (Bactrim®) is an example of this category of antibiotics.
Medications that cause drug-induced lupus such as hydralazine and procainamide, and the antibiotic minocycline are also better avoided.
While most non-steroidal anti-inflammatory drugs (NSAIDs) are safe for people with lupus who do not have kidney involvement, these medications should be only taken after consultation with a physician. People with lupus should avoid taking ibuprofen (Motrin® and Advil®) as well, as ibuprofen intake has been linked to aseptic meningitis (presenting commonly with severe headache, neck stiffness, fever, and sometimes confusion).
As for herbs and supplements, people with lupus are advised to avoid alfalfa (Medicago sativa) or any supplements that include alfalfa, which have been observed to induce and exacerbate lupus in human and in animal models. Also, the hormone melatonin, used to regulate sleep and to avoid jet lag, should not be taken until further data are available, as this hormone modulates the immune system and can increase the activity of some immune cells such as T helper cells. In addition, supplements containing Echinacea should be also avoided as there have been case reports suggesting they might be involved in inducing or worsening lupus.
As many people with lupus are on immune modulating or immunosuppressive medications, it is best to consult the physician before taking any new medication or supplement, to avoid any potential interaction with the medications used to keep lupus symptoms under control.
Medically reviewed on July 21, 2013Submit a Question to the Experts